Concurrent Sweet's syndrome and myopericarditis following mesalamine therapy

Samuel A. Shabtaie, Nicholas Y. Tan, Riddhi S. Parikh, Konstantinos Papadakis

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Mesalamine, or 5-aminosalicylic acid, is a frequently used medication for the treatment of inflammatory bowel disease (IBD). We report the case of a 40-year-old woman recently diagnosed with IBD and started on mesalamine, who presented with new onset tender skin lesions 3 days following medication administration. One day following the onset of skin lesions, the patient developed acute chest pain, shortness of breath, ECG changes, troponemia, C-reactive protein elevation and pericardial enhancement on cardiac MRI consistent with myopericarditis. Subsequent skin biopsy confirmed the diagnosis of Sweet's syndrome. On cessation of the drug, both the skin lesions and the cardiac symptoms resolved in combination with anti-inflammatory therapy. While mesalamine has been previously associated with myocarditis and pericarditis, to our knowledge this is the first case of coexisting Sweet's syndrome with myopericarditis in the context of mesalamine therapy.

Original languageEnglish (US)
Article number918
JournalBMJ Case Reports
Volume2018
DOIs
StatePublished - Mar 24 2018

Fingerprint

Sweet Syndrome
Mesalamine
Skin
Inflammatory Bowel Diseases
Therapeutics
Pericarditis
Myocarditis
Acute Pain
Chest Pain
Dyspnea
C-Reactive Protein
Electrocardiography
Anti-Inflammatory Agents
Biopsy
Pharmaceutical Preparations

Keywords

  • Crohn's disease
  • drugs: gastrointestinal system
  • inflammatory bowel disease
  • pericardial disease
  • unwanted effects / adverse reactions

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Concurrent Sweet's syndrome and myopericarditis following mesalamine therapy. / Shabtaie, Samuel A.; Tan, Nicholas Y.; Parikh, Riddhi S.; Papadakis, Konstantinos.

In: BMJ Case Reports, Vol. 2018, 918, 24.03.2018.

Research output: Contribution to journalArticle

Shabtaie, Samuel A. ; Tan, Nicholas Y. ; Parikh, Riddhi S. ; Papadakis, Konstantinos. / Concurrent Sweet's syndrome and myopericarditis following mesalamine therapy. In: BMJ Case Reports. 2018 ; Vol. 2018.
@article{f1f059cf7b40429ea4bb583c04f35c81,
title = "Concurrent Sweet's syndrome and myopericarditis following mesalamine therapy",
abstract = "Mesalamine, or 5-aminosalicylic acid, is a frequently used medication for the treatment of inflammatory bowel disease (IBD). We report the case of a 40-year-old woman recently diagnosed with IBD and started on mesalamine, who presented with new onset tender skin lesions 3 days following medication administration. One day following the onset of skin lesions, the patient developed acute chest pain, shortness of breath, ECG changes, troponemia, C-reactive protein elevation and pericardial enhancement on cardiac MRI consistent with myopericarditis. Subsequent skin biopsy confirmed the diagnosis of Sweet's syndrome. On cessation of the drug, both the skin lesions and the cardiac symptoms resolved in combination with anti-inflammatory therapy. While mesalamine has been previously associated with myocarditis and pericarditis, to our knowledge this is the first case of coexisting Sweet's syndrome with myopericarditis in the context of mesalamine therapy.",
keywords = "Crohn's disease, drugs: gastrointestinal system, inflammatory bowel disease, pericardial disease, unwanted effects / adverse reactions",
author = "Shabtaie, {Samuel A.} and Tan, {Nicholas Y.} and Parikh, {Riddhi S.} and Konstantinos Papadakis",
year = "2018",
month = "3",
day = "24",
doi = "10.1136/bcr-2017-223851",
language = "English (US)",
volume = "2018",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Concurrent Sweet's syndrome and myopericarditis following mesalamine therapy

AU - Shabtaie, Samuel A.

AU - Tan, Nicholas Y.

AU - Parikh, Riddhi S.

AU - Papadakis, Konstantinos

PY - 2018/3/24

Y1 - 2018/3/24

N2 - Mesalamine, or 5-aminosalicylic acid, is a frequently used medication for the treatment of inflammatory bowel disease (IBD). We report the case of a 40-year-old woman recently diagnosed with IBD and started on mesalamine, who presented with new onset tender skin lesions 3 days following medication administration. One day following the onset of skin lesions, the patient developed acute chest pain, shortness of breath, ECG changes, troponemia, C-reactive protein elevation and pericardial enhancement on cardiac MRI consistent with myopericarditis. Subsequent skin biopsy confirmed the diagnosis of Sweet's syndrome. On cessation of the drug, both the skin lesions and the cardiac symptoms resolved in combination with anti-inflammatory therapy. While mesalamine has been previously associated with myocarditis and pericarditis, to our knowledge this is the first case of coexisting Sweet's syndrome with myopericarditis in the context of mesalamine therapy.

AB - Mesalamine, or 5-aminosalicylic acid, is a frequently used medication for the treatment of inflammatory bowel disease (IBD). We report the case of a 40-year-old woman recently diagnosed with IBD and started on mesalamine, who presented with new onset tender skin lesions 3 days following medication administration. One day following the onset of skin lesions, the patient developed acute chest pain, shortness of breath, ECG changes, troponemia, C-reactive protein elevation and pericardial enhancement on cardiac MRI consistent with myopericarditis. Subsequent skin biopsy confirmed the diagnosis of Sweet's syndrome. On cessation of the drug, both the skin lesions and the cardiac symptoms resolved in combination with anti-inflammatory therapy. While mesalamine has been previously associated with myocarditis and pericarditis, to our knowledge this is the first case of coexisting Sweet's syndrome with myopericarditis in the context of mesalamine therapy.

KW - Crohn's disease

KW - drugs: gastrointestinal system

KW - inflammatory bowel disease

KW - pericardial disease

KW - unwanted effects / adverse reactions

UR - http://www.scopus.com/inward/record.url?scp=85044418237&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85044418237&partnerID=8YFLogxK

U2 - 10.1136/bcr-2017-223851

DO - 10.1136/bcr-2017-223851

M3 - Article

C2 - 29574433

AN - SCOPUS:85044418237

VL - 2018

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

M1 - 918

ER -